Valerian Pills Causing Nausea?
Answered by: Susan Eagles
Question from: Joyce
Posted on: May 26, 1998

I am taking an all herbal water pill now and VALERIN, to try and help me sleep, would these be making me nauseous? Could the flowers or plants that they are made from be harmful to someone if you have allergies to pollen? Thank you very much, what else is good for sleep?

Since we are not medical practitioners, we provide the following information for your further research only. You should consult your health care practitioner to give you a diagnosis and adjust your remedies.

It is possible, but unusual, to have a sensitivity to a plant that is in a herbal remedy. The nausea may be caused by the "water pill", which could consist of any of hundreds of herbs with diuretic properties. Excessive use of diuretics, even some herbal diuretics, can cause potassium loss, which can lead to abdominal discomfort and muscle weakness, including weakness of the heart muscle. To make up the potassium loss, eat plenty of fresh fruit, especially bananas, and pure fruit juices. Dandelion leaf is an effective diuretic which actually provides potassium to the body.

Valerian is especially useful for calming anxiety to allow sleep. There are no known side effects.

Lime flowers (Linden or Tilia) and Vervain (Verbena officinalis) are mildly sedative and mildly diuretic.

Other good sedatives are: Chamomile tea, which also relieves nausea; a tea mixture of equal parts St. John’s Wort (Hypericum perforatum) and Tilia; a tea or tincture of Passion flower (Passiflora incarnata).



Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2019 Otto Richter and Sons Limited. All rights reserved.